Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Indianapolis, IN

August 18, 2001Monroe County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2001, 6:34 PM EST for Monroe County, Owen County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 6:34 PM EST (23:34 UTC)
Expired
Aug 18, 2001, 7:00 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KIND 182335
SVRIND
INC105-119-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EST SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA
  OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 632 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPENCER...OR ABOUT 15 MILES NORTHWEST OF
  BLOOMINGTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STINESVILLE AT 645 PM EST
  ELLETTSVILLE AT 650 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3934 8687 3924 8688 3915 8642 3932 8639
$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:02 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 18 2001

AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST
AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR
SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS
MOVG ACRS FA.

12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED
BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH
STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT
FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS
IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS
WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE
N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE
LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL
DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT
INTO MON.

MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL
USE THOSE VALUES.

.IND...NONE.
ZIMMERMAN

In the hours before

Local storm report, Aug 18, 5:39 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    TERRE HAUTE               IN   60 MPH TSTM GUST
08/18/01   VIGO                           REPORTED BY HAM RADIO
                                          OPERATOR.  TREES DOWN
                                          OVER NORTHERN TERRE
                                          HAUTE.
Local storm report, Aug 18, 5:48 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PENDLETON                 IN   .75 INCH HAIL
08/18/01   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 18, 6:02 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    CARP                      IN   1.25 INCH HAIL
08/18/01   OWEN                           HALF DOLLAR SIZE HAIL
                                          AND TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          10 MINUTES.
Local storm report, Aug 18, 6:15 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    CHESTERFIELD              IN   WIND DAMAGE
08/18/01   MADISON                        *** 1 INJ ***
                                          REPORTED BY HAM RADIO
                                          OPERATOR. GARAGE UNDER
                                          CONSTRUCTION COLLAPSED
                                          DUE TO STRONG WINDS.
Local storm report, Aug 18, 6:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MARTINSVILLE              IN   .75 INCH HAIL
08/18/01   MORGAN                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 18, 6:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CLAY CITY                 IN   1.5 INCH HAIL
08/18/01   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM ESTSevere Thunderstorm WarningINDFountain, Warren30 min
Aug 18, 3:00 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren30 min
Aug 18, 3:30 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe60 min
Aug 18, 3:57 PM ESTSevere Thunderstorm WarningINDHoward, Tipton48 min
Aug 18, 4:27 PM ESTSevere Thunderstorm WarningINDClay, Vigo33 min
Aug 18, 4:29 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton31 min
Aug 18, 4:32 PM ESTSevere Thunderstorm WarningINDParke, Vermillion43 min
Aug 18, 5:03 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam42 min
Aug 18, 5:15 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke30 min
Aug 18, 5:33 PM ESTSevere Thunderstorm WarningINDVigo27 min
Aug 18, 5:46 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam44 min
Aug 18, 5:46 PM ESTSevere Thunderstorm WarningINDMorgan44 min
Aug 18, 5:56 PM ESTSevere Thunderstorm WarningINDKnox, Sullivan34 min
Aug 18, 6:30 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.